Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 59, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 23, 2019, 12:10 PM CDT for Graham County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 12:10 PM CDT (17:10 UTC)
- Expired
- Aug 23, 2019, 3:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922 WGUS53 KGLD 231710 FFWGLD KSC065-179-232015- /O.NEW.KGLD.FF.W.0059.190823T1710Z-190823T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 1210 PM CDT Fri Aug 23 2019 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northeastern Sheridan County in northwestern Kansas... Northwestern Graham County in northwestern Kansas... * Until 315 PM CDT. * At 1210 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3954 9979 3934 9980 3937 10039 3956 10038 $$ 024
2 follow-up statements
196 WGUS73 KGLD 231905 FFSGLD Flash Flood Statement National Weather Service Goodland KS 205 PM CDT Fri Aug 23 2019 KSC065-179-232015- /O.CON.KGLD.FF.W.0059.000000T0000Z-190823T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Graham KS- 205 PM CDT Fri Aug 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN GRAHAM COUNTIES... At 204 PM CDT, Doppler radar continued to show thunderstorms producing heavy rain across the warned area. Two to over three and a half inches rain have already fallen. Flash flooding is expected to begin shortly if not already occurring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3954 9979 3934 9980 3937 10039 3956 10038 $$ Lundquist
447 WGUS73 KGLD 232021 FFSGLD Flash Flood Statement National Weather Service Goodland KS 321 PM CDT Fri Aug 23 2019 KSC065-179-232029- /O.EXP.KGLD.FF.W.0059.000000T0000Z-190823T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Graham KS- 321 PM CDT Fri Aug 23 2019 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN GRAHAM COUNTIES HAS EXPIRED... The heavy rain is ending from west to east. There may be some water over the roads in low lying areas, but based on reports from Sheridan County ditches are full with no flooding. Please continue to heed any remaining road closures. LAT...LON 3954 9979 3934 9980 3937 10039 3956 10038 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 10:17 AM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 23, 10:17 AM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
917 AM MDT Fri Aug 23 2019
.UPDATE...
Issued at 914 AM MDT Fri Aug 23 2019
Issued a Flash Flood Watch for the entire area tonight. MCS
expected to roll out of Colorado this evening bringing widespread
rain and the threat of flash flooding. Areas that received heavy
rainfall last night will be most susceptible to flooding. Those
areas were Wallace, Logan and Gove counties in northwest Kansas,
also from southern Yuma County in Colorado to Cheyenne County in
northwest Kansas. Will need to watch the Republican River in
Cheyenne County as well which is already running high.
&&
.SHORT TERM...(Today through Tomorrow Night)
Issued at 344 AM MDT Fri Aug 23 2019
Starting out this morning, main concern will be determining fog
developing across the Tri-State area. Will be keeping a close eye
and issuing updates as needed to the forecast. While confidence on
fog occurring this morning is high, confidence is low as to the
extent and location of development. That said, areas that do
develop fog are expected to see conditions last through the mid
morning hours.
Today, guidance has continued to favor development of a large
line of convection pushing across the area from west to east. In
this narrow band of showers and storms, some embedded severe
thunderstorms are expected to develop. Threats include large hail,
damaging winds, locally heavy rainfall, and an isolated tornado
or two. SPC and WPC Day 1 outlooks are both slight for our area.
At this time, was not confident enough to issue a Flash Flood
Watch, but as the next round of guidance comes in and confidence
improves, one may be issued this morning. Highs will be in the
80s with overnight lows in the upper 50s to mid 60s.
Friday night, we will see showers and storms continue to impact
the area. Expecting an MCS to develop and trek over our CWA
continuing potential severe weather threats into the morning hours
on Saturday. As the upper level trough exits the region throughout
the day, precipitation chances will die off.
Saturday afternoon, low confidence on convective development. But
cannot rule out an isolated severe thunderstorm or two, with sole
development precisely due to mesoscale features. Threats again
being large hail and damaging winds. Not expecting storms that do
develop to last through midnight. Highs will be in the upper 70s
to upper 80s with overnight lows in the mid 50s to mid 60s.
.LONG TERM...(Sunday through Friday)
Issued at 335 AM MDT Fri Aug 23 2019
Synopsis... Unsettled weather is expected for the Tri-State area for
much of the long term forecast period. Scattered showers and
thunderstorms will be prevalent while temperatures cool down to
something more fall-like. High temperatures Sunday will be in the
upper 80s to low 90s while high temperatures next Friday could be
down to the low 70s with some morning lows creeping down into the
upper 40s for some.
Discussion... A strong jet streak of upper-level wind is expected to
progress eastward into the central United States this weekend and
provide increased upper-level support for ascent and the formation
of showers and thunderstorms. Model guidance suggests this jet will
eventually mature into an upper-level trough by Monday or Tuesday
centered over southern Manitoba while relatively strong upper-level
flow will be present down through the Central High Plains. Breezy
surface northerly winds on Monday and evening convection are
expected to usher in several days of cooler temperatures across the
Tri-State area with highs in the 70s.
Even as this upper-level trough progresses eastward toward the
middle of next week, relatively strong northwesterly upper-level
flow is expected to persist over the Central High Plains between a
developing upper-level ridge to the southwest and a persistent jet
of strong wind speeds aloft over southern Canada and stretching into
the Northern Plains region. This relatively strong northwesterly
flow on the order of 30 to 40 kts will allow for the formation of
leeside upper-level shortwave troughs which will lead to chances for
showers and thunderstorms for much of the Tri-State area through the
end of the long term forecast period.
With no strong indications of a regime change in the upper-level
flow pattern for next weekend, it would certainly appear that cooler
temperatures will be sticking around for good as meteorological fall
begins. Statistically speaking, much of the Tri-State area is less
than six weeks away from their historical first frost of the season,
and if the current forecast verifies we will begin to see low
temperatures dipping into the upper 40s by next weekend for the
first time since spring.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 344 AM MDT Fri Aug 23 2019
Throughout the rest of the TAF period, expecting several rounds of
sub-vfr conditions, first due to fog this morning, followed by
another round associated with a line of showers and storms moving
across the tri-state area from west to east. Both the McCook and
Goodland terminals are expected to be impacted, by first the fog,
then the showers and storms later today. Winds will be all over
the place as residual boundaries and storms will vary directions.
Amendments will be issued as needed.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
late tonight for KSZ001>004-013>016-027>029-041-042.
CO...Flash Flood Watch from 6 PM MDT this evening through late
tonight for COZ090>092.
NE...Flash Flood Watch from 6 PM MDT /7 PM CDT/ this evening through
late tonight for NEZ079>081.
&&
UPDATE...024
SHORT TERM...EV
LONG TERM...PATTON
AVIATION...EVHazardous weather outlook, Aug 23, 5:11 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 411 AM MDT Fri Aug 23 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241015- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 411 AM MDT Fri Aug 23 2019 /511 AM CDT Fri Aug 23 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Areas of fog may result in hazardous travel conditions across portions of the Tri-State area at or around sunrise. A line of showers and storms are expected to move across our area today. In this narrow band of showers and storms, some embedded severe thunderstorms are expected to develop. Threats include large hail, damaging winds, locally heavy rainfall producing flash flooding, and an isolated tornado or two. Didn't issue a Flash Flood Watch at this time, but that may change with the next forecast package this afternoon. Tonight, expecting another system to impact the area bringing potential severe weather into our area through the morning hours Saturday. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Storms will die of Saturday morning from west to east across the Tri-State area. That said, Saturday afternoon, low confidence on convective development. But cannot rule out an isolated severe thunderstorm or two. Threats again being large hail and damaging winds. Not expecting storms that do develop to last through midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required at this time.
In the hours before
Local storm report, Aug 23, 11:13 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WALLACE 38.91N 101.59W
08/23/2019 M2.23 INCH WALLACE KS CO-OP OBSERVER
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Local storm report, Aug 23, 11:14 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM HEAVY RAIN IDALIA 39.70N 102.29W
08/23/2019 M0.92 INCH YUMA CO CO-OP OBSERVER
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Local storm report, Aug 23, 11:15 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 13 WSW SAINT FRANCIS 39.70N 102.02W
08/23/2019 M1.29 INCH CHEYENNE KS COCORAHS
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Local storm report, Aug 23, 11:17 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 6 SW SAINT FRANCIS 39.71N 101.88W
08/23/2019 M1.05 INCH CHEYENNE KS COCORAHS
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Local storm report, Aug 23, 11:18 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 16 SSE GOVE 38.75N 100.38W
08/23/2019 M0.80 INCH GOVE KS COCORAHS
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&Local storm report, Aug 23, 11:19 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 8 NNE ARAPAHOE 38.96N 102.11W
08/23/2019 M0.85 INCH CHEYENNE CO COCORAHS
TOTAL RAINFALL OVER PREVIOUS 24 HOURS.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 11:59 PM CDT | Special Weather Statement | GLD | Wallace | 46 min |
| Aug 23, 12:11 AM CDT | Special Weather Statement | GLD | Wallace | 49 min |
| Aug 23, 12:25 AM CDT | Special Weather Statement | GLD | Cheyenne | 50 min |
| Aug 23, 12:54 AM CDT | Special Weather Statement | GLD | Wallace | 36 min |
| Aug 23, 1:11 AM CDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 23, 1:31 AM CDT | Special Weather Statement | GLD | Wallace | 29 min |
| Aug 23, 1:34 AM CDT | Special Weather Statement | GLD | Sherman | 41 min |
| Aug 23, 2:02 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 43 min |
| Aug 23, 2:05 AM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 40 min |
| Aug 23, 2:45 AM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Aug 23, 5:35 AM CDT | Special Weather Statement | GLD | Norton | 40 min |
| Aug 23, 9:48 AM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 20 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.